Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 84, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at Oct 9, 2024, 8:13 PM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Oct 10, 2024, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2024, 8:13 PM EDT (00:13 UTC)
- In effect from
- Oct 10, 2024, 8:00 AM EDT
- Expired
- Oct 10, 2024, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
037 WHUS42 KMHX 100013 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 813 PM EDT Wed Oct 9 2024 NCZ196-203>205-101215- /O.EXP.KMHX.BH.S.0083.000000T0000Z-241010T0000Z/ /O.NEW.KMHX.BH.S.0084.241010T1200Z-241011T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 813 PM EDT Wed Oct 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THURSDAY THROUGH THURSDAY EVENING NORTH OF CAPE LOOKOUT... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...From 8 AM EDT Thursday through Thursday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around around 7 AM Thursday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
513 WHUS42 KMHX 100850 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 450 AM EDT Thu Oct 10 2024 NCZ196-203>205-102100- /O.CON.KMHX.BH.S.0084.241010T1200Z-241011T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 450 AM EDT Thu Oct 10 2024 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 7 AM today. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
554 WHUS42 KMHX 110015 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 815 PM EDT Thu Oct 10 2024 NCZ196-203>205-111215- /O.EXP.KMHX.BH.S.0084.000000T0000Z-241011T0000Z/ /O.NEW.KMHX.BH.S.0085.241011T0015Z-241012T0000Z/ East Carteret-Northern Outer Banks-Ocracoke Island- Hatteras Island- 815 PM EDT Thu Oct 10 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Duck to Cape Lookout. * WHEN...Through Friday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 8 AM Friday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 9, 4:53 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Oct 9, 4:53 PM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
453 PM EDT Wed Oct 9 2024
.SYNOPSIS...
Cool and dry high pressure will remain over the Eastern
Carolinas through late week as Hurricane Milton passes off the
Florida Coast into the Western Atlantic. High pressure will
slowly migrate south this weekend with a cold front pushing
through the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 4 PM Wednesday...High pressure remains over the
Appalachians, which is supporting cool and dry conditions across
ENC. Hurricane Milton's cirrus shield continues to stream in
from the south and will stick around through the overnight
hours. In addition to this cirrus, a reinforcing dry front
associated with an upper trough across the northeastern US will
pass late tonight. The current low temp forecast has the coastal
plain reaching the low 50s and the beaches remaining more mild
in the mid 60s. Whether or not the overnight cloud cover will
allow temps to drop to these values will be the trickiest part
of the forecast.
&&
.SHORT TERM /THURSDAY/...
As of 4:15 PM Wednesday...High pressure remains in control
tomorrow and support another quiet weather day. With Hurricane
Milton passing to our south and high pressure to our northwest,
the gradient will tighten and increase winds to 10-15 mph. The
coastal plain could experience gusts between 15-20 mph with the
OBX a bit gustier around 20-25 mph. Highs will be mild in the
upper 60s to around 70 with skies clearing throughout the day.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 345 AM Wednesday...High pressure will build into the area
through the end of the week. TC Milton will move off the
Florida coast and pass well south of the area Thursday into
Friday. A cold front will push through the area early next week.
Thursday through Friday night...An upper cut-off low will
slowly push eastward across the Canadian Maritimes through the
period with sfc high pressure building in from the northwest
bringing seasonably cool temps and comfortable dewpoints in the
40s and 50s. Will see a bit more clouds Thursday as TC Milton
moves off the FL coast into the western Atlantic well south of
the area. Guidance continues to shift the precip swd and expect
dry conditions to prevail through the period, even the coastal
waters. Expect increasing NE winds as gradients tighten between
high pressure across the Mid- Atlantic and the tropical system.
Main impacts from the system are expected across the waters and
beaches with an increased rip current, large surf and dangerous
boating conditions. There may also be a threat of minor coastal
flooding with prolonged moderate to strong NE winds including
the threat of dune erosion and ocean overwash in vulnerable
locations. Temps will be below normal through the period with
highs in the upper 60s to lower 70s. Lows will be in the mid 40s
to lower 50s inland to mid 50s to around 60 along the coast.
Saturday through Tuesday...High pressure will be centered
across the South on Saturday then will be suppressed southward
Sunday as a strong northern stream shortwave and attendant low
pressure pushes across the Midwest into the Mid-Atlantic. Most
guidance shows the trailing cold front pushing across the area
during the day Monday. There will be limited moisture with the
front with only a shallow saturated layer mainly below 700mb and
have kept PoPs below mentionable most areas. There is a lot of
disparity in the 00z guidance with how the upper level trough
potentially transitions into a cut-off low somewhere across the
Eastern CONUS as we move into the middle of next week and could
see unsettled weather develop Monday night into Tuesday. For
now following closely to NBM which keeps PoPs below mentionable.
SWly flow will develop Saturday into Sunday bringing a warming
trend across the area. Highs Saturday are expected to be in the
mid 70s on Saturday and around 80 on Sunday. Lows will be in the
upper 40s to lower 50s inland and mid to upper 50s closer to
the coast Saturday, then mid to upper 50s inland and low to mid
60s coast early next week. Highs Monday will depend on the
timing of the front but generally expect 70s to potentially
around 80. Tuesday will be cooler behind the front with mid to
upper 60s expected.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /Through Thursday Afternoon/...
As of 1:15 PM Wednesday...VFR conditions are expected through
the period. Hurricane Milton's cirrus shield continues to
overspread the area from south to north with northerly winds
around 5-10 kt. The cirrus will stick around through the
overnight hours with winds becoming northeasterly and increasing
to around 10-15 kt with gusts to 15-20 kt tomorrow morning.
These high clouds and gusty conditions will stick around through
the remainder of the period.
LONG TERM /Thursday through Sunday/...
As of 4 AM Wednesday...High pressure builds into the area
through the period with VFR conditions prevailing. TC Milton
will pass well south of the area Thursday into Friday which will
bring greater cloud cover but cigs expected to be above 3k ft.
May also see gusty NE winds up to 20-30 kt on Thursday, highest
coastal rtes.
&&
.MARINE...
SHORT TERM /Through Tonight/...
As of 4:40 PM Wednesday...Subpar boating conditions will
continue through tonight. SCAs continue for all of the coastal
waters south of Oregon Inlet, initially for hazardous seas
through early tonight due to the combination of lingering long
period swell and wind- induced waves. By early tomorrow morning
a reinforcing front will push through the waters and bring winds
up to Small Craft criteria, so SCAs are in effect for most
inland rivers and sounds starting between 10-12Z Thursday.
Winds will be fairly steady through midnight tonight at NE
10-20 kts with gusts approaching 25 kts (highest to the south).
Behind the front early tomorrow morning winds will increase to
NNE 15-25 kts with gusts to 30 kts. Seas will be 4-6 ft through
most of the period and then begin to increase in response to
stronger winds before daybreak.
LONG TERM /Thursday through Sunday/...
As of 4 AM Wednesday...High pressure will build into the area
from the NW through Friday bringing primarily north to northeast
winds across the waters. N to NE winds increase to around 15-25
kt with gusts up to 30 kt possible by Thursday afternoon and
continue through Thursday night as TC Milton passes south of the
waters bringing tightening pressure gradients and building seas
across the waters. Seas will build to 5-8 ft Thursday and
Friday, highest across the southern and central waters. Winds
will diminish Friday night and then become W to SW around 10 kt
or less on Saturday as high pressure pushes to the south with
seas subsiding to 3-5 ft. A cold front will approach the area
Sunday with SW winds increasing to around 10-20 kt and seas
beginning to build during the afternoon.
&&
.TIDES/COASTAL FLOODING...
As of 415 AM Wednesday...TC Milton will pass well south of the
area on Thursday. Large swell from this system will impact the
beaches for the latter half of the week. Prolonged moderate NE
winds through the week will increase Thursday as gradients
tighten between high pressure centered northwest of the area and
TC Milton which could also bring a threat of minor sound-side
flooding up to 1 foot across the southern portions of the
Pamlico Sound, Neuse River and eastern Carteret County. Minor
beach erosion and ocean overwash may impact vulnerable areas
along the Outer Banks as well.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ196-
203>205.
MARINE...Small Craft Advisory from 8 AM Thursday to 10 AM EDT Friday
for AMZ131-137-230-231.
Small Craft Advisory from 6 AM Thursday to 2 PM EDT Friday for
AMZ135.
Small Craft Advisory until 1 PM EDT Friday for AMZ150.
Small Craft Advisory until 3 AM EDT Saturday for AMZ152-154.
Small Craft Advisory until 6 AM EDT Saturday for AMZ156-158.
&&
SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...SK
AVIATION...OJC/SK
MARINE...OJC/SK
TIDES/COASTAL FLOODING...MHXHazardous weather outlook, Oct 9, 4:13 AM EDT, 16 hours before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 413 AM EDT Wed Oct 9 2024 NCZ029-044>047-079>081-090>092-193-198-100815- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Northern Craven-Inland Onslow- 413 AM EDT Wed Oct 9 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-199-100815- West Carteret-Coastal Onslow- 413 AM EDT Wed Oct 9 2024 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ204-205-100815- Ocracoke Island-Hatteras Island- 413 AM EDT Wed Oct 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ094-194-100815- Pamlico-Southern Craven- 413 AM EDT Wed Oct 9 2024 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Prolonged northeast winds through tomorrow will bring a threat for minor sound/river side flooding across the southern portions of the Pamlico Sound, Neuse River and eastern Carteret County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ196-100815- East Carteret- 413 AM EDT Wed Oct 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Prolonged northeast winds through tomorrow will bring a threat for minor sound/river side flooding across the southern portions of the Pamlico Sound, Neuse River and eastern Carteret County. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-100815- Northern Outer Banks- 413 AM EDT Wed Oct 9 2024 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 1:34 PM EDT | Gale Warning | MHX | 13 hr |
Nearby
Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.